Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2002, 8:01 PM CDT for Presidio County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2002, 8:01 PM CDT (01:01 UTC)
- Expired
- Jun 20, 2002, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2280 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 210101 SVRMAF TXC377-210145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 800 PM CDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PRESIDIO COUNTY IN WEST TEXAS * UNTIL 845 PM CDT * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHWEST OF BIG BEND RANCH STATE PARK...OR ABOUT 13 MILES EAST OF PRESIDIO...MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BIG BEND RANCH STATE PARK PRESIDIO HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 2947 10381 2972 10409 2969 10448 2932 10399
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jun 20, 2:00 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT THU JUN 20 2002 RIDGE ALOFT AND WARM TEMPERATURES TO REMAIN ANCHORED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO INTO EARLY NEXT WEEK. SURFACE DEWPOINTS AOA 60F EXTENDING WESTWARD TO THE DAVIS AND GUADALUPE MOUNTAINS WITH AMPLE INSTABILITY PER KMAF MORNING SOUNDING RESULTING IN ISOLATED STORMS EARLY THIS AFTERNOON ACROSS JEFF DAVIS COUNTY. CONVECTION IS BEING ENHANCED BY A WEAK UPPER LEVEL SHORTWAVE MOVING ACROSS NEW MEXICO ALONG WESTERN PERIPHERY OF UPPER RIDGE PER CURRENT WATER VAPOR IMAGERY. DUE TO INSTABILITY AND WEAK WINDS ALOFT... EXPECT A FEW LATE AFTERNOON/EVENING STORMS TO SLOWLY DRIFT OFF THE EASTERN SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS AND BRIEFLY PULSE TO NEAR SEVERE WITH STRONG DOWNDRAFTS AND SOME HAIL PRIOR TO WEAKENING AROUND SUNSET. THETA-E RIDGE TO SHIFT WEST OF THE AREA ON FRIDAY AND SATURDAY...THEN DRIFT EASTWARD ACROSS WEST TEXAS EARLY NEXT WEEK. THIS WILL RESULT IN A SLIGHT COOLING OF MAX TEMPS ON FRIDAY AND SATURDAY...WITH THE RETURN TO 30+C 850MB TEMPERATURES AND SOME TRIPLE DIGIT AFTERNOON TEMPERATURES EARLY PART OF NEXT WEEK. MAF 070/095/069/094 0000 LSA 069/095/068/094 0000 6R6 074/095/073/096 0000 MRF 062/090/060/088 1111 CNM 070/098/068/097 1111 .MAF... TX...NONE. NM...NONE. R.FAGEN
In the hours before
Special weather statement, Jun 20, 3:00 PM CDT, 5 hours 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT THU JUN 20 2002 .SYNOPSIS... THE EFFECTS OF UPPER LEVEL RIDGING WILL CONTINUE TO INFLUENCE THE WEATHER ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH EARLY FRIDAY. AS OF LATE THURSDAY AFTERNOON...LOW LEVEL MOISTURE WAS ESTABLISHED WEST TO THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. .THUNDERSTORMS HAZARDS... SOUTHEASTERLY SURFACE FLOW HAS RESULTED IN THUNDERSTORMS DEVELOPING OVER THE MOUNTAINOUS AREAS AND ADJACENT PLAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO LATE THURSDAY AFTERNOON. THESE STORMS WILL CONTINUE INTO THURSDAY EVENING. THUNDERSTORM ACTIVITY WILL BEGIN TO DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. DUE TO EXPECTED STRONG SURFACE HEATING...AND AMPLE LOW LEVEL MOISTURE...THE POSSIBILITY WILL EXIST FOR A FEW STORMS TO BRIEFLY BECOME SEVERE LATE THIS AFTERNOON AND THROUGH THE EARLY EVENING. AREAS WHICH ARE MOST LIKELY TO BE AFFECTED BY AN ISOLATED SEVERE STORM THURSDAY WILL GENERALLY BE WEST OF A LINE FROM MALJAMAR...TO ALPINE...TO PRESIDIO. THE PRIMARY THREATS FROM ANY SEVERE STORM WILL BE LARGE HAIL AND DAMAGING WIND. A FEW SPOTTERS MAY NEED TO BE ACTIVATED ACROSS PARTS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THURSDAY EVENING. 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:47 PM CDT | Flash Flood Warning | MAF | Presidio | 3 hr |
| Jun 21, 1:31 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 44 min |
| Jun 21, 2:16 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.